Safety Alerts Saves Lives
Safety Alerts  
 
Home Privacy About Us Contact Us Change Preferences
spacer.gif (43 bytes)
SafetyAlerts
October 22, 2001

Epilepsy Foundation Warns that Cipro Can Cause Seizures in Some People

 

 (SafetyAlerts) -  Medical advisors to the Epilepsy Foundation warned today that fluoroquinolone antibiotics such as Cipro (ciprofloxacin), which are the first line of defense for anthrax, can in certain circumstances induce seizures in people with epilepsy and other individuals who might be at risk for seizures due to family history or previous central nervous system insults such as head trauma, stroke, tumor, or infection.

According to Gregory L. Barkley, MD, chair-elect of the Foundation's professional advisory board, seizures may be produced by more than one mechanism. Cipro interferes with neuronal inhibitory activity by blockade of binding of GABA, a major inhibitory neurotransmitter, with the GABA-A receptor. It also has been noted to potentiate the proconvulsant effects of the methylxanthine compounds. Two common drugs in this class are caffeine and the asthma medication theophylline.

"High levels of caffeine, as well as GABA-A receptor blockade, particularly when combined with stress of infection and fever, can cause seizures," Dr. Barkley said. "There is some evidence that non-steroidal pain relievers such as aspirin can also increase the risk of seizures when taken with Cipro."

Patricia Osborne-Shafer, RN, MN, who chairs the advisory board, said the Epilepsy Foundation advises the public not to panic and take antibiotics such as ciprofloxacin unnecessarily. In the remote chance that a person needs an antibiotic, physicians can consider alternatives for patients with epilepsy. "If it is necessary to use ciprofloxacin," she adds, "patients should be closely monitored for seizures.

"Reports that people are getting this drug from several sources without a prescription worries me," Shafer said. "Ciprofloxacin, like all antibiotics, should never be used without the specific recommendation of a physician. Aside from its potential for seizures in susceptible individuals, it has other adverse effects that people need to be aware of. And, of course, indiscriminate use of ciprofloxacin by the public can lead to bacterial resistance when the drug is really needed."

Source: PRNewswire.

 
Selected Recent Recalls


Health Professional:

Did you know?
During 2000 there were over
1050 products recalled in the United
States for safety reasons!

How many did you hear about?

Sign-up for SafetyAlerts by Email -
The free internet newsletter that could
some day literally save your life - or
the life of someone you know.

 

The information contained herein has been obtained from sources that the Company believes to be reliable, however, the Company has not independently verified or confirmed the information and the recipient acknowledges that no representations or warranties are being made in connection with the use of the information.